Skip to Main Content

Bulletin of the American Mathematical Society

The Bulletin publishes expository articles on contemporary mathematical research, written in a way that gives insight to mathematicians who may not be experts in the particular topic. The Bulletin also publishes reviews of selected books in mathematics and short articles in the Mathematical Perspectives section, both by invitation only.

ISSN 1088-9485 (online) ISSN 0273-0979 (print)

The 2020 MCQ for Bulletin of the American Mathematical Society is 0.84.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Genera of algebraic varieties and counting of lattice points
HTML articles powered by AMS MathViewer

by Sylvain E. Cappell and Julius L. Shaneson PDF
Bull. Amer. Math. Soc. 30 (1994), 62-69 Request permission


This paper announces results on the behavior of some important algebraic and topological invariants — Euler characteristic, arithmetic genus, and their intersection homology analogues; the signature, etc. — and their associated characteristic classes, under morphisms of projective algebraic varieties. The formulas obtained relate global invariants to singularities of general complex algebraic (or analytic) maps. These results, new even for complex manifolds, are applied to obtain a version of Grothendieck-Riemann-Roch, a calculation of Todd classes of toric varieties, and an explicit formula for the number of integral points in a polytope in Euclidean space with integral vertices.
  • A. A. Beĭlinson, J. Bernstein, and P. Deligne, Faisceaux pervers, Analysis and topology on singular spaces, I (Luminy, 1981) Astérisque, vol. 100, Soc. Math. France, Paris, 1982, pp. 5–171 (French). MR 751966
  • Paul Baum, William Fulton, and Robert MacPherson, Riemann-Roch for singular varieties, Inst. Hautes Études Sci. Publ. Math. 45 (1975), 101–145. MR 412190, DOI 10.1007/BF02684299
  • Michel Brion, Points entiers dans les polyèdres convexes, Ann. Sci. École Norm. Sup. (4) 21 (1988), no. 4, 653–663 (French). MR 982338, DOI 10.24033/asens.1572
  • Sylvain E. Cappell and Julius L. Shaneson, Stratifiable maps and topological invariants, J. Amer. Math. Soc. 4 (1991), no. 3, 521–551. MR 1102578, DOI 10.1090/S0894-0347-1991-1102578-4
  • Sylvain Cappell, Julius Shaneson, and Shmuel Weinberger, Classes topologiques caractéristiques pour les actions de groupes sur les espaces singuliers, C. R. Acad. Sci. Paris Sér. I Math. 313 (1991), no. 5, 293–295 (French, with English summary). MR 1126399
  • V. I. Danilov, The geometry of toric varieties, Uspekhi Mat. Nauk 33 (1978), no. 2(200), 85–134, 247 (Russian). MR 495499
  • Groupes de monodromie en géométrie algébrique. II, Lecture Notes in Mathematics, Vol. 340, Springer-Verlag, Berlin-New York, 1973 (French). Séminaire de Géométrie Algébrique du Bois-Marie 1967–1969 (SGA 7 II); Dirigé par P. Deligne et N. Katz. MR 0354657
  • E. Ehrhart, Sur un problème de géométrie diophantienne linéaire. I. Polyèdres et réseaux, J. Reine Angew. Math. 226 (1967), 1–29 (French). MR 213320, DOI 10.1515/crll.1967.226.1
  • J. H. Fu, Curvature measures and Chern classes of singular analytic varieties (to appear).
  • William Fulton, Intersection theory, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 2, Springer-Verlag, Berlin, 1984. MR 732620, DOI 10.1007/978-3-662-02421-8
  • William Fulton, Introduction to toric varieties, Annals of Mathematics Studies, vol. 131, Princeton University Press, Princeton, NJ, 1993. The William H. Roever Lectures in Geometry. MR 1234037, DOI 10.1515/9781400882526
  • Mark Goresky and Robert MacPherson, Stratified Morse theory, Singularities, Part 1 (Arcata, Calif., 1981) Proc. Sympos. Pure Math., vol. 40, Amer. Math. Soc., Providence, R.I., 1983, pp. 517–533. MR 713089
  • Mark Goresky and Robert MacPherson, Intersection homology theory, Topology 19 (1980), no. 2, 135–162. MR 572580, DOI 10.1016/0040-9383(80)90003-8
  • Friedrich Hirzebruch, Topological methods in algebraic geometry, Classics in Mathematics, Springer-Verlag, Berlin, 1995. Translated from the German and Appendix One by R. L. E. Schwarzenberger; With a preface to the third English edition by the author and Schwarzenberger; Appendix Two by A. Borel; Reprint of the 1978 edition. MR 1335917
  • F. Hirzebruch and D. Zagier, The Atiyah-Singer index theorem and elementary number theory, Publish or Perish Press, Boston, MA, 1974. S. S. Infirri, Lefschetz fixed point theorem and number of lattice points in convex polytopes, (to appear).
  • Birger Iversen, Critical points of an algebraic function, Invent. Math. 12 (1971), 210–224. MR 342512, DOI 10.1007/BF01418781
  • J. M. Kantor and A. Khovanskii, On the number of integral points in polyhedra with integral vertices, C. R. Acad. Sci. Paris Sér. I Math. (to appear).
  • Masaki Kashiwara and Pierre Schapira, Sheaves on manifolds, Grundlehren der mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 292, Springer-Verlag, Berlin, 1990. With a chapter in French by Christian Houzel. MR 1074006, DOI 10.1007/978-3-662-02661-8
  • A. Khovanskii, Newton polyhedra and toric varieties, Func. Anal. Appl. 4 (1977), 56-67.
  • Steven L. Kleiman, The enumerative theory of singularities, Real and complex singularities (Proc. Ninth Nordic Summer School/NAVF Sympos. Math., Oslo, 1976) Sijthoff and Noordhoff, Alphen aan den Rijn, 1977, pp. 297–396. MR 0568897
  • L. J. Mordell, Lattice points in a tetrahedron and generalized Dedekind sums, J. Indian Math. Soc. (N.S.) 15 (1951), 41–46. MR 43815
  • Robert Morelli, Pick’s theorem and the Todd class of a toric variety, Adv. Math. 100 (1993), no. 2, 183–231. MR 1234309, DOI 10.1006/aima.1993.1033
  • Tadao Oda, Convex bodies and algebraic geometry, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 15, Springer-Verlag, Berlin, 1988. An introduction to the theory of toric varieties; Translated from the Japanese. MR 922894
  • G. Pick, Geometrisches zur Zahlenlehre, Sitzungsber. Lotos Prag. (2) 19 (1870), 311-319.
  • James E. Pommersheim, Toric varieties, lattice points and Dedekind sums, Math. Ann. 295 (1993), no. 1, 1–24. MR 1198839, DOI 10.1007/BF01444874
  • Hans Rademacher, On Dedekind sums and lattice points in a tetrahedron, Studies in mathematics and mechanics presented to Richard von Mises, Academic Press, Inc., New York, 1954, pp. 49–53. MR 0064824
  • Hans Rademacher and Emil Grosswald, Dedekind sums, The Carus Mathematical Monographs, No. 16, Mathematical Association of America, Washington, D.C., 1972. MR 0357299, DOI 10.5948/UPO9781614440161
  • Morihiko Saito, Modules de Hodge polarisables, Publ. Res. Inst. Math. Sci. 24 (1988), no. 6, 849–995 (1989) (French). MR 1000123, DOI 10.2977/prims/1195173930
  • J.-L. Verdier, Spécialisation de faisceaux et monodromie modérée, Analysis and topology on singular spaces, II, III (Luminy, 1981) Astérisque, vol. 101, Soc. Math. France, Paris, 1983, pp. 332–364 (French). MR 737938
Similar Articles
Additional Information
  • © Copyright 1994 American Mathematical Society
  • Journal: Bull. Amer. Math. Soc. 30 (1994), 62-69
  • MSC (2000): Primary 14F45; Secondary 11P21, 14M25, 32S60
  • DOI:
  • MathSciNet review: 1217352